Virginia, 2018

Damaging Wind in Virginia, June 13, 2018

June 13, 2018 · NWS RNK · 1 event in 1 county or zone

Strong daytime heating helped destabilize the atmosphere, allowing a thunderstorm to briefly intensify to severe levels during the afternoon. This storm produced localized wind damage in Franklin county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Strong daytime heating helped destabilize the atmosphere, allowing a thunderstorm to briefly intensify to severe levels during the afternoon. This storm produced localized wind damage in Franklin county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 13, 2:56 PM EST, 22 minutes earlier.

Area forecast discussion, Jun 13, 2:56 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
356 PM EDT Wed Jun 13 2018

.SYNOPSIS...
A cold front over the Ohio Valley will move southeast crossing
the Mid-Atlantic Region tonight and Thursday. High pressure
will build into the region in the wake of the front for the
weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 330 PM EDT Wednesday...

Scattered thundershowers which developed over the mountains
this afternoon will drift east and into the piedmont before
dissipating with the loss of daytime heating. A cold front
extending from the eastern Great Lakes into the Ohio Valley will
push into the area late tonight with the potential for
additional showers across our northwestern CWA during the
overnight.

A pronounced shortwave trough over the Great Lakes will
progress east towards Maine through Thursday morning. This will
push a surface front into our region late tonight and Thursday.
The synoptic models remain in decent agreement at 5h, and show
the shortwave and advancing surface front. The front is forecast
to enter the northwestern CWA after midnight tonight, briefly
slowing across NC/VA Thursday morning, as it becomes parallel to
the upper wind flow. It finally gets a push farther south into
the Carolinas Thursday night as more energy passes through the
base of the upper trough digging off the New England Coast.

Models hang onto a threat of showers/few storms until the front
clears the forecast area.

Temperatures are expected to remain mild tonight, above 60,
followed by a near normal sort of day Thursday with a highs in
the 70s mountains and 80s lower elevations.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 330 PM EDT Wednesday...

By thursday evening, only some isolated linger showers, and a few
storms will remain across the far southern and southeastern sections
of the forecast area as the cold front continues to push south of
the region. High pressure will build into the Ohio Valley, and also
along the lee of the Appalachians on Friday. An inverted trough is
expected to persist though across the Northern Mountains of north
Carolina south into the Smokies. Late afternoon isolated showers and
storms are expected here, but should diminish quickly after sunset.
Friday night into Saturday an axis of an upper ridge will be
advancing eastward toward the region, and high pressure at the
surface will be strengthening. Look for a trend towards higher
temperatures. Isolated showers and storms still cannot be ruled out
over the Northern Mountains of North Carolina.

High temperatures will trend warmer during this portion of the
forecast. By Saturday Highs will range from around 80 to the lower
80s across the mountains with low to mid 80s across the Piedmont.
Low temperatures will trend cooler thanks to drier air making its
way into the area in association with the surface high pressure.
Lows Saturday night/Sunday morning are expected to be in the low to
mid 50s across the mountains with readings around 60 to the lower
60s across the Piedmont.

Confidence during this portion of the forecast is moderate to
high.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 345 PM EDT Wednesday...

A broad upper ridge is expected to shift eastward from the
Mississippi Valley to over the Tennessee/Ohio Valley late this
upcoming weekend into early next week. This will bring a dome of
much warmer air over the area. There are discrepancies as to how
long the ridge will hold fast before a shortwave trough from over
the Great Lakes region cuts through the top of the ridge and heads
southeast into our region. The GFS is very agressive on this
solution occuring Tuesday.  Its Canadian counter part shows a
feature of similar strength, but arriving about 24 hours later. The
European solution is more subtle, but still there nonetheless,
arriving with similar timing as the Canadian solution.

Despite the position of the ridge, the area is not expected to be
precipitation-free during the time that it is centered over, or
close to over, the area. Low level moisture will continue still be
plentiful across the area and there will be plenty of surface
heating. We are expecting diurnal convection to fire Sunday and
Monday afternoons, especially across the mountains where
orographical influence will generate better coverage than across the
Piedmont. Temperatures both of these days will average five to ten
degrees above normal.

Tuesday is a bit of a question given the above discussion. The
consensus of the model solutions is leaning towards a slower arrival
of the shortwave trough. Our forecast will continue to reflect
diurnal convection with temperatures similar in magnitude to those
of Monday.

With model consensus leaning more towards Wednesday for the passage
of the shortwave trough, anticipate greater coverage of showers and
storms, abundant cloud cover, and temperatures slightly above normal.

Forecast confidence during this portion of the forecast is moderate
through Monday with low to moderate confidence Tuesday and Wednesday.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 100 PM EDT Wednesday...

Cold front over the Ohio Valley will approach the Mid-Atlantic
region this afternoon. This will freshen-up the low level
southwesterly winds this afternoon with gusts of 15 to 20 mph.
Abundant low level moisture over the mountains is expected to
morph into scattered showers and thunderstorms, but lacking any
significant organization. A more organized line of thunderstorms
will accompany the cold front as it pushes southeast across
PA/OH/IN. This organized line of thunderstorms will enter WV
this evening but is expected to fall apart as it passes over the
WV/VA mountains.

Will keep VCTS at all sites but LYH/DAN mainly in the 18-00z
time frame. Confidence is medium to high that storms will be
near all airports except in the east, where coverage looks
sparse.

Diurnal deep convection fades this evening, but will have to
monitor thunderstorms along front to see how far southeast they
progress tonight before dissipating.

Late tonight, expect some fog to form especially where it rains.
Confidence high enough to have dense fog at LWB, with MVFR to
IFR at BLF/BCB.

.Extended Aviation Discussion...

Front will be south of us Thursday, though close enough where
isolated storms could affect DAN.

High pressure will dominate our weather pattern Thursday night
and Friday. There is minimal potential for notable
precipitation. Late night and early morning mountain and river
valley MVFR fog valley fog is possible.

There could be isolated showers/storms over the weekend but high
pressure should keep it VFR most of the time, except for any
late night fog.

&&

.EQUIPMENT...
As of 400 PM EDT Wednesday...

The NOAA weather radio transmitter in Hinton, West Virginia that
is WXM72 and broadcasting at a frequency of 162.425 MHz is off the
air. Parts are on order to repair the transmitter, but there is
no known time of restoration. We apologize for any inconvenience.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...DS/PM
NEAR TERM...PM
SHORT TERM...DS
LONG TERM...DS
AVIATION...PM
EQUIPMENT...DS
Hazardous weather outlook, Jun 13, 2:44 PM EST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
344 PM EDT Wed Jun 13 2018

VAZ007-009>014-018>020-022>024-034-035-045>047-WVZ042>044-507-508-
141945-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst-
Campbell-Appomattox-Buckingham-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
344 PM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

A few storms that fire up through this evening could become strong
to severe. Isolated damaging wind gusts are the main threat, but
isolated large hail cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-141945-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Henry-Pittsylvania-
Halifax-Charlotte-
344 PM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 13, 1:43 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
243 PM EDT WED JUN 13 2018

VAZ022-131915-
Roanoke-
243 PM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ROANOKE ...THE CITY OF
SALEM AND THE CITY OF ROANOKE...

Until 315 PM EDT

At 241 PM EDT, a developing strong thunderstorm was located over
Glenvar, moving southeast at 15 mph.

Winds in excess of 40 mph, heavy rainfall, and small hail are
possible with this storm.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Glenvar...
and Poages Mill.

This includes The following Location The Salem Fairgrounds.

LAT...LON 3729 7985 3726 7986 3724 7984 3721 7986
      3722 7987 3721 7988 3716 7991 3714 7996
      3714 7999 3715 7999 3715 8000 3717 8001
      3717 8005 3727 8018 3732 8011
TIME...MOT...LOC 1841Z 293DEG 15KT 3729 8012

MBS
Special weather statement, Jun 13, 2:21 PM EST, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
321 PM EDT WED JUN 13 2018

VAZ014-022-033-131945-
Franklin-Montgomery-Roanoke-
321 PM EDT WED JUN 13 2018

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ROANOKE...NORTHERN
FRANKLIN AND EAST CENTRAL MONTGOMERY COUNTIES AND THE SOUTHEASTERN
CITY OF ROANOKE...

Until 345 PM EDT

At 320 PM EDT, radar indicated strong thunderstorms extending from
near Shawsville to near Roanoke Mountain.
Movement was east at 15 mph.

Winds in excess of 40 mph and small hail are possible with these
storms.

Locations impacted include...
Roanoke...
Christiansburg...
Boones Mill...
Shawsville...
and Bent Mountain.

Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3724 7985 3722 7984 3723 7982 3721 7980
      3723 7978 3720 7978 3719 7972 3715 7970
      3716 7970 3708 7961 3707 7961 3707 8006
      3708 8011 3712 8013 3710 8020 3714 8038
      3723 8036 3725 7994
TIME...MOT...LOC 1920Z 288DEG 14KT 3719 8032 3718 7992

MBS
Special weather statement, Jun 13, 2:49 PM EST, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
349 PM EDT WED JUN 13 2018

VAZ022-033-034-132015-
Franklin-Roanoke-Bedford-
349 PM EDT WED JUN 13 2018

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ROANOKE...SOUTHWESTERN
BEDFORD AND NORTHERN FRANKLIN COUNTIES AND THE SOUTH CENTRAL CITY OF
ROANOKE...

Until 415 PM EDT

At 348 PM EDT, radar indicated strong thunderstorms extending from
Bent Mountain to near Northwest Smith Mountain Lake. Movement was
east at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Roanoke...
Boones Mill...
Moneta...
Bent Mountain...
and Burnt Chimney.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3715 7953 3705 7963 3703 7981 3709 8011
      3712 8013 3712 8015 3717 8018 3726 7983
TIME...MOT...LOC 1948Z 284DEG 19KT 3714 8011 3718 7980

MBS

The radar

The Roanoke radar (KFCX), 31 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 13, 3:18 PM EST
Where
Franklin County, 1.82 mi WNW of Wirtz
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.087, -79.932

One large tree was blown down by thunderstorm winds along Taylors Road while another tree was blown down along Highway 220.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754440.